Cardiovascular Drug Administration Errors During Neuraxial Anesthesia or Analgesia-A Narrative Review.J Cardiothorac Vasc Anesth. 2023 Feb; 37(2):291-298.JC
The prevalence and harm associated with inadvertent neuraxial cardiovascular (CV) medication administration errors are unknown. This review aims to analyze neuraxial CV drug administration errors and associated clinical consequences. The secondary objective is to identify the causes and contributory factors in order to prevent future incidents. The author reviewed reports of accidental administration of CV medications via neuraxial routes during spinal or epidural anesthesia or analgesia published in the last 5 decades (1972-2022). Twenty-seven publications reported neuraxial administration of 10 different CV drugs among patients aged 1 to 81. Seventeen of the 33 errors occurred via the epidural route. Digoxin (9 patients), ephedrine (6), metaraminol (4), labetalol (4), and dopamine (3) were frequently involved in the incidents. Intrathecal digoxin (8 patients) was associated with paraplegia and encephalopathy, of whom 4 pregnant women scheduled for elective cesarean delivery sustained permanent lower limb neurologic deficits. Reversible systemic hemodynamic changes were predominant following the administration of epidural inotropes (dobutamine, dopamine, and epinephrine) and vasopressors (ephedrine and metaraminol). Most administrations (30 out of 32) were only bolus injections. All were preventable skill-based errors. The human factor analysis classification system (HFACS) identified poor organizational climate, inadequate supervision of junior doctors, deficiencies in neuraxial task processes, and incorrect visual perception of objects. The HFACS suggests CV medication safety strategies should include better education and training of junior doctors, modifications in neuraxial anesthesia practices, and careful handling of the CV drug ampoules and syringes.